| Article Access Statistics|
| Viewed||6098 |
| Printed||101 |
| Emailed||4 |
| PDF Downloaded||0 |
| Comments ||[Add] |
| Cited by others ||1 |
Click on image for details.
|Year : 1982 | Volume
| Issue : 1 | Page : 42-5
Reversible bundle branch block in phenothiazine toxicity. (A case report).
Abraham PP, Chikhalikar AA, Patel MG, Kokal KC, Pimparkar BD
|How to cite this article:|
Abraham P P, Chikhalikar A A, Patel M G, Kokal K C, Pimparkar B D. Reversible bundle branch block in phenothiazine toxicity. (A case report). J Postgrad Med 1982;28:42
|How to cite this URL:|
Abraham P P, Chikhalikar A A, Patel M G, Kokal K C, Pimparkar B D. Reversible bundle branch block in phenothiazine toxicity. (A case report). J Postgrad Med [serial online] 1982 [cited 2022 Jul 6];28:42. Available from: https://www.jpgmonline.com/text.asp?1982/28/1/42/5606
Electrocardiographic changes following prolonged therapy with, or high doses of, phenothiazines have been extensively reported. Thioridazine has been implicated in many series, , ,  and is probably the most cardiotoxic of the phenothiazines. Chlorpromazine, ,  and other phenothiazines, including trifluoperazine, have been held responsible for a variety of reversible ECG changes like T wave abnormality, ST depression, QT prolongation and U wave prominence.
Bundle branch block as a consequence of phenothiazine toxicity is, however, relatively less common and probably occurs only at higher concentrations.
A 24 year old male patient, who was being treated in the hospital psychiatry department as a case of catatonic schizophrenia, on chlorpromazine 150 mg, trifluoperazine 15 mg with trihexyphenydil 6 mg daily, for over a year, in addition to other therapies, was admitted in a confused, uncooperative state within 4 hours of having consumed together about a week's supply of tablets; the exact quantity consumed was not known as it might have been possible that the patient also had balance tablets from previous weeks' supplies.
On admission, the patient was in a state of hypovolemic shock, with a low central venous pressure, blood pressure being 70/40 mm of Hg, presumably due to the vasodilation caused by the ingested drugs. Serum biochemistry reports were normal. ECG on admission showed a right bundle branch block [Fig. 1] .He was treated with several litres of intravenous fluids to counter the hypotensive state, with monitoring of electrolyte levels; he returned to normal sersorium within about 30 hours of treatment.
Serial ECGs during the period of recovery were not available but a subsequent ECG [Fig. 2] , taken after recovery when the patient's BP had stabilized at 110/70 mm of Hg with CVP at 8 cm, was normal.
In 1954, Moyer et al reported T wave flattening and QRS widening in dogs given high doses of parenteral chlorpromazine, but could not find similar changes in clinical studies on patients receiving chlorpromazine. Subsequently, several clinical series have documented the electrocardiographic changes occurring after prolonged phenothiazine therapy, reversible after cessation of treatment. Ventricular arrhythmias, ,  and sudden death,,  especially in psychiatry hospital series, have underlined the cardiotoxicity of these drugs.
Post-mortem histopathological studies on the hearts of patients dying suddenly and unexpectedly while on phenothiazines have been reported as showing hyperplasia of small arterioles and capillaries around areas of degenerating myocadium, with involvement of the subendocardium, the adjacent conduction pathways being likely then to be affected. There is no reported evidence of infiltration by phenothiazine deposits. Campbell attributed the lesions in his study to focal sensitivity reactions to chlorpromazine with a likely explanation that the more acute areas may result from ischemic damage secondary to the hypotensive side-effect.
There is widespread doubt whether the ECG changes are in any way related to anatomic vascular changes,  in many cases, and these ECG changes are often characterized as benign and electrophysiological. Phenothiazines share with quinidine identical electrophysiological effects on membrane potential and arrhythmias may arise due to the re-entry phenomenon resulting from decreased conduction velocity. Wendkos suggested that nonorganic repolarization abnormalities are higher in emotionally upset or mentally ill patients, approaching an incidence of 150/1000 in schizophrenics. Wendkos found a complete normalization of the ECG following administration of isosorbide dinitrate, ergotamine tartrate or potassium salts when repolarization disturbances represented a "benign" ECG disorder. Wasserburger and Corliss had earlier concluded that oral potassium administration was of considerable clinical usefulness for empirical separation of functional from organic repolarization disorders.
Repolarization disorders are the commonest ECG abnormalities recorded while on phenothiazine therapy,, and though these may often be "benign" and reversible by the above measures, there is no record of a bundle branch block responding as above. Though increased sodium and water excretion have been detected in dogs on high doses of chlorpromazine parenterally, we found no electrolyte imbalance in our case. Hypokalemia has not been confirmed as a cause of ECG changes in phenothiazine toxicity, except probably in repolarization disorders; moreover, we did not detect hypokalemia in our case. We did not think it justifiable to ascertain the patient's response to potassium supplementation before instituting measures to counteract the hypotensive side-effect.
In the case described above, there was total reversal of the bundle branch block following the hemodynamic recovery and patient's return to normal sensorium. In the absence of any other detectable causative factor such as electrolyte disturbance, coronary artery disease etc., it is suggested that the transient conduction defect was precipitated by phenothiazine toxicity and this theory seems substantiated by past reports of reversible bundle branch block during phenothiazine therapy.,  We are not certain about the contribution by the prolonged therapy, as differentiated from the acute-phase poisoning, with phenothiazines in the etiology of this block. The patient has not been on therapy with these drugs subsequently, and is improving with psychotherapy. His ECG remains normal.
We thank the Dean, K.E.M. Hospital, for permitting us to publish this material.
|1.||Alvarez- Mena, S. C. and Frank, M. J.: Phenothiazine-induced T wave abnormalities. J. Amer. Med. Assoc., 224: 1730-1733, 1973. |
|2.||Ban, T. A. and St. Jean, A.: The effect of phenothiazines on the electrocardiogram. Canad. Med. Assoc. J., 91: 537-540, 1964. |
|3.||Campbell, J. E.: Myocardial lesions and granulocytopenia associated with chlorpromazine therapy; Liver necrosis resulting from unsuspected carbon tetrachloride poisoning. Amer. J. Clin. Path., 34: 133-138, 1960. |
|4.||Fowler, N. O., McCall, D., Chou, T. C., Holmes, J. C. and Hanenson, 1. B.: Electrocardiographic changes and cardiac arrythmias in patients receiving psychotropic drugs. Amer. J. Cardiol., 37: 223-230, 1976. |
|5.||Giles, T. D. and Modlin, R. K.: Death associated with ventricular arrhythmia and thioridazine hydrochloride. J. Amer. Med. Assoc., 205: 108-110, 1968. |
|6.||Hollister, L. E. and Kosek, J. C.: Sudden death during treatment with phenothiazine derivatives. J. Amer. Med. Assoc. 192: 1035-1038, 1965. |
|7.||Huston, J. R. and Bell, G. E.: The effect of thioridazine hydrochloride and chlorpromazine on the electrocardiogram. J. Amer. Med. Assoc., 198: 16-20,1966. |
|8.||Jeeva-Raj, M., V. and Benson, R.: Phenothiazines and the electrocardiogram. Postgrad, Med. J., 51: 65-68, 1975. |
|9.||Lipscomb, P. A.: Cardiovascular side effects of phenothiazines and tricyclic antidepressants. A review with precautionary measures. Postgrad. Med., 67: 189-196, 1980. |
|10.||Moyer, J. H., Kent, B. Knight, R., Morris, G. Huggins, R. and Hondley, C. A.: Laboratory and clinical studies on Chlorpromazine (SKF-2601-A). Hemodynamic and toxicological studies. Amer. J. Med. Sri., 227: 283-290, 1954. |
|11.||Poulsen, H.: Grenblok som komplikation til klorpromazine-handling, Ugeskrift for Laeger, 127: 22, 1955, Quoted by Meyler, L. and Herxheimer, A.: "Side Effects of Drugs" Vol. VI, Williams & Wilkins Co., Baltimore, Md. and Excerpta Medica Foundation, Amsterdam, 1968, p. 66. |
|12.||Richardson, H. L., Graupner, K. 1. and Richardson. M. E.: Intramyocardial lesions in patients dying suddenly and unexpectedly, J. Amer. Med. Assoc, 195: 254-260, 1966. |
|13.||Wasserburger, R. H. and Corliss, R. J.: Value of oral postassium salts in differentiation of functional and organic T-wave changes. Amer. J. Cardiol., 10: 673-687, 1962. |
|14.||Wendkos, M. H.: The significance of electrocardiographic changes produced by thioridazine, J. New Drugs, 4: 322-332, 1964. |
|15.||Wendkos, M. H.: Abnormal cardiac repolarization in schizophrenics, Dis. Nerv. Sys.. 25: 359-365, 1964. |